Posted by Emme on July 28, 2003, at 5:32:31
In reply to Lamictal Rash? question, posted by katia on July 27, 2003, at 16:36:44
Hi. I'm sort of on a Psycho Babble posting vacation. But I happened to pop in to read and saw this thread and felt compelled to put in a word.
I have to agree with Henry O that your pdoc may be overly cautious in this matter. Has he/she had some sort of bad experience with another patient on Lamictal? It's a god drug and you have to weigh the low risks of SJS with the risks of a serious mood disorder. (I don't mean in any way to minimize the horribleness of SJS).
I take Lamictal and tolerate it well. I have had something like four rashes while titrating slowly. I saw a dermatologist for the first one, and my pdoc consulted an expert on this drug, who recommended retrying it. I get the impression that you can get more than one type of non-SJS rash with Lamictal. Mine were a single small (2") smooth pink patch that disappeared within 24 hours. One was a flushing reaction on my upper chest that disappeared within about 6 hours (I called the dermatologist again about that one).
There is precedent in the medical literature for retrying Lamictal succesfully after the resolution of a harmless rash. Keep the titration slow and if you see anything rash-like, tell your doctor and consult a dermatologist. If it looks nasty, head for the ER. Be alert and careful. But if you're an adult, are not simultaneously taking Depakote, and titrate at 12.5 mg/week or less, your risk of SJS is minimized.